Alert archive / New York / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 25, NWS Binghamton, NY

June 3, 2020Seneca County, Yates County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 3, 2020, 12:13 AM EDT for Seneca County, Yates County, New York. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 3, 2020, 12:13 AM EDT (04:13 UTC)
Expired
Jun 3, 2020, 12:47 AM EDT
In force
34 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Seneca County, NY, Yates County, NY

The radar

The Binghamton radar (KBGM), 98 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 4.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2020-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2020-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1280 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 10:52 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 2, 10:52 PM EDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1052 PM EDT Tue Jun 2 2020

.SYNOPSIS...
Severe thunderstorms possible late tonight and again tomorrow
across the Twin Tiers as a couple fast moving disturbance cross
the region. Weak high pressure builds back in on Thursday with
mainly dry weather, but another front may pass Friday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...

1045 PM Update

Strong supercell thunderstorms are developing across the Niagara
Frontier and coming off of western Lake Ontario. SPC has
indicated a 40 percent chance for a severe thunderstorm watch
mainly across Yates and Steuben Counties. These storms could
approach the far western portion of our CWA over the next few
hours and will need to monitor closely. Instability, mainly
elevated is trying to advect east and south into  our area.

800 PM Update

Still watching closely the potential for strong to severe
thunderstorms across the western Finger Lakes, Central Southern
Tier and into NE PA between about 11 PM and 4AM tonight into
Wednesday morning. Uncertainties remain, and thus am in
agreement with SPC's slight risk. For much of our area the
convection looks to remain elevated overnight, generally being
lifted from around the 850mb level...however it could be closer
to surface based across Steuben and Bradford counties. Also,
current radar and satellite trends are showing storms popping up
near Georgian Bay and are heading SE...but if their direction
remains consistent these storms may end up a bit further
north/east than earlier forecast. So with this update PoPs and
chances of thunder were increased further north/east across CNY
overnight. Also added in a mention of isolated large hail,
gusty winds and heavy rain overnight in the area where SPC has
outlined in a marginal and slight risk. Otherwise, temperatures
hold rather steady tonight and may even rise late as dew points
also surge into the 60s after midnight. WPC does have a stripe
along and SW of a line from Penn Yan--Owego and Scranton
included in the marginal excessive rainfall outlook. With PWATs
surging to around 1.3 inches we could certainly see some
localized torrential downpours and plenty of lightning
overnight.

Most CAMs are in good agreement that much of our CWA will see a
break in the shower/storm activity from about 4-5AM until
9-10AM...during this time it should just be partly to mostly
cloudy with perhaps some patchy fog around. Then, the Mesoscale
convective complex which is currently over Wisconsin and
Minnesota is forecast to quickly race east
overnight...potentially reaching our western zones by 10-11am
then racing across the Twin Tiers and NE PA midday. A final line
of thunderstorms then looks to develop across western NY
midday, and push east- southeast quickly across the same region
(Twin Tiers/NE PA) during the afternoon hours Wednesday. Ample
surface based instability is forecast to builds across NE PA and
perhaps the far southern tier or NY during this timeframe.
Parameters support strong gusty winds and hail once again with
these storms Wednesday afternoon. Adjusted chance for
thunderstorms up, and expanded the coverage northward a bit; as
much of CNY has at least a chance for a thunderstorm Wednesday.
High temperatures range from the low to mid-70s across CNY, with
mid-70s to lower 80s expected across NE PA. Dew points reach
the mid to upper 60s so it will be quite humid out there.

Severe storms possible late tonight and tomorrow...

320 PM Update...

Confidence is growing for severe thunderstorms to impact the
region late tonight and again tomorrow. 12Z guidance is now in
good agreement with timing of shortwave arriving late tonight
around 3Z in Western NY and exiting region by 8Z or 9Z tomorrow
morning. Forecast sounding across the Southern Tier of NY and in
NE PA, show a low level stable layer, but strong elevated
instability exists above this shallow stable layer. RAP
soundings highlighting elevated CAPE values over 1000 J/kg (NAM
is likely overdone with over 2000 J/kg) and steep mid level
lapse rates in the 700 - 500mb layer near 8C/km.

Warm air/moisture advection surges in near the 850mb level with
an approaching warm front this evening. Storms late tonight
should ride along this boundary as short wave dives SE out of
Ontario. Strong 0-6km bulk shear of 50 to 55 knots with winds
veering from SE in the low levels to NW'rly aloft support
rotating storm updrafts and possibly a few right moving
supercells overnight. With strong shear and impressive mid level
lapse rates, but stable low levels, storms will be elevated, so
thinking is that large hail will be most likely severe risk
tonight. However, depending on the strength of the low level
inversion in place, can't rule out at least a possibility for some
damaging wind gusts. For now, have mentioned the possibility of
at least some small hail in the forecast with gusty winds, and
if confidence continues to grow later this evening, then more
enhanced wording can be added to the forecast. Again, the
greatest chance to see any severe storms late tonight will be
from the Southern Tier of NY into NE PA.

After a brief lull in the action from the storms overnight, we
will see more storms enter the region from the west around mid
to late tomorrow morning as a cold front approaches. The best
threat for severe storms tomorrow looks to be from the NY/PA
border on southward. Because of the timing, uncertainty still
exists on the amount of instability, as there will likely be
little time to destabilize before storms move into our western
counties, with the greatest destabilization likely to occur
across our NE PA counties. Strong to severe storms will exit the
area early tomorrow afternoon, but can't rule some lingering
showers into tomorrow evening.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
330 PM UPDATE...

Not much change to the short term with this mornings guidance.
The front is trending a little further south so PoPs were
adjusted as well as temperatures increased as clouds may try
and clear, especially for our northern zones.

Previous Discussion...
Cold front stalls over southern PA and becomes the focal point
for showers and thunderstorms in the period, but mainly south of
the area. Some showers and storms are possible Wednesday
evening as an upper wave and the front trigger convection, but
they should taper off after midnight. Dry weather continues into
Thursday, however isolated showers are possible Thursday
afternoon over NEPA as the front sneaks northward a bit and
afternoon heating aids in convection.

Short wave passing through on Friday will once again work with
afternoon heating to fore convection, mainly in the afternoon,
scattered over much of the area.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
230 AM UPDATE...

A cold front will sweep through the area Friday night into
Saturday triggering showers and thunderstorms over much of the
area. Long wave trough behind the front will allow for isolated
showers and storms Saturday with the cold pool aloft. Upper
heights begin to build in Sunday as the trough axis slides east
of New England and drier sir builds into the forecast area. The
dry weather will continue into Monday as a large ridge builds
into the Great Lakes by the end of the period.

&&

.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
Thunderstorms will pass over the KELM and KAVP terminals
overnight, first arriving at KELM around 03z, then at KAVP by
05z. Thunderstorms will contain hail, gusty winds, and MVFR
restrictions. Brief IFR restrictions are possible.

After showers move through the KBGM terminal overnight, ceilings
will fall to between 500 and 900 feet in low stratus.

Another round of thunderstorms could affect the KAVP, KBGM, and
KELM terminals Wednesday afternoon. We will continue to monitor
the situation.

Outlook...

Wednesday night through Thursday night...Mainly VFR.

Friday through Friday night...Chance of showers and
thunderstorms with associated restrictions as front passes.

Saturday...Small chance of showers/restrictions, otherwise VFR.

Sunday...VFR expected at this time.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MPK
NEAR TERM...MPK/MJM
SHORT TERM...AJG/DGM
LONG TERM...DGM
AVIATION...DJP
Hazardous weather outlook, Jun 2, 4:33 PM EDT, 7 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
433 PM EDT Tue Jun 2 2020

NYZ057-062-PAZ040-048-072-032045-
Delaware-Sullivan-Northern Wayne-Pike-Southern Wayne-
433 PM EDT Tue Jun 2 2020

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will roll across the region during the late morning and
early afternoon hours. A few thunderstorms could become severe with
strong winds and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ015-016-022>025-055-056-PAZ038-039-043-044-047-032045-
Yates-Seneca-Steuben-Schuyler-Chemung-Tompkins-Tioga-Broome-Bradford-
Susquehanna-Wyoming-Lackawanna-Luzerne-
433 PM EDT Tue Jun 2 2020

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

There is a slight risk for severe thunderstorms tonight.

An area of strong to severe thunderstorms will move across
portions of NY and PA between 11 PM and 3 AM tonight. Some storms
will produce damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will roll across the region during the late morning and
early afternoon hours. A few thunderstorms could become severe with
strong winds and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-017-018-036-037-044>046-032045-
Northern Oneida-Southern Cayuga-Onondaga-Madison-Southern Oneida-
Cortland-Chenango-Otsego-
433 PM EDT Tue Jun 2 2020

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 2, 11:53 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1153 PM EDT Tue Jun 2 2020

NYZ015-022-030430-
Steuben NY-Yates NY-
1153 PM EDT Tue Jun 2 2020

...STRONG THUNDERSTORM WILL AFFECT...YATES AND NORTHERN STEUBEN
COUNTIES UNTIL 1230 AM EDT...

At 1152 PM EDT, Doppler radar was tracking a strong thunderstorm over
Geneseo, moving southeast at 40 mph.

Half inch hail and strong wind gusts will be possible with this
storm.

Locations impacted include...
Hornell, Bath, Penn Yan, Benton, Urbana, Potter, Wayland, Dundee,
Middlesex and Howard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4253 7772 4254 7766 4258 7765 4258 7737
      4267 7737 4276 7731 4276 7695 4265 7690
      4249 7701 4248 7710 4238 7710 4228 7726
      4230 7773
TIME...MOT...LOC 0352Z 322DEG 37KT 4279 7776

MJM

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 11:53 PM EDTSpecial Weather StatementBGMYates37 min
Jun 3, 12:29 AM EDTSpecial Weather StatementBGMSteuben46 min
Jun 3, 12:38 AM EDTSevere Thunderstorm WarningBGMSchuyler, Seneca, Tompkins37 min
Jun 3, 12:54 AM EDTSpecial Weather StatementBGMOnondaga51 min
Jun 3, 1:06 AM EDTSpecial Weather StatementBGMBroome, Tioga39 min
Jun 3, 1:37 AM EDTSpecial Weather StatementBGMChenango, Cortland38 min
Jun 3, 2:03 AM EDTSpecial Weather StatementBGMSteuben42 min
Jun 3, 4:30 PM EDTSpecial Weather StatementBGMSchuyler45 min
Jun 3, 5:29 PM EDTSpecial Weather StatementBGMTioga46 min
Jun 3, 6:53 PM EDTSevere Thunderstorm WarningBGMSullivan67 min
Jun 3, 1:53 AM EDTSpecial Weather StatementBGMPike, Susquehanna, Wayne67 min
Jun 3, 4:32 AM EDTSpecial Weather StatementBGMBradford28 min
Jun 3, 5:14 PM EDTSpecial Weather StatementBGMSullivan61 min
Jun 3, 6:04 PM EDTSevere Thunderstorm WarningBGMLackawanna, Susquehanna, Wayne, Wyoming56 min

Nearby

Severe Thunderstorm Warnings in New York, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.